MAUDE Adverse Event Report: K2M, INC. UNIPLANAR SCREW; SIZE Ø5.5X40 MM; POSTERIOR CERVICAL SCREW SYSTEM

K2M, INC. UNIPLANAR SCREW; SIZE Ø5.5X40 MM; POSTERIOR CERVICAL SCREW SYSTEM
Model Number 2911-35540
Medical Device Problem Code Migration (4003)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 11/13/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Device location unknown.
 
Event or Problem Description
Through clinical survey, a physician reported that a patient was revised to remove loose hardware.The patient underwent a ct scan approximately 12-months postoperatively and two everest uniplanar screws on the left side at l1 and l2 were seen to have migrated.During explant surgery, the physician noted that the patient's fusion was "rock solid" and there was no need to replace the instrumentation.This report captures the second of two migrated everest uniplanar screws.
 
Additional Manufacturer Narrative
The devices were not returned and therefore unavailable for evaluation.Device history records and complaint history could not be reviewed without either the device or a valid lot number.The surgeon confirmed that the patient had fully fused.The patient was not experiencing any adverse effects from the loose hardware, but requested it be removed.The patient underwent revision surgery to remove the implants and, following the device removal, the patient experienced a post-operative seroma which improved.Five-month and twelve-month post-operative scans were available through stryker's medidata platform.No visible screw migration/pull-out was observed.It is suspected that the reported "screw loosening" may be referencing the unintended movement of the uniplanar head(s).Once implanted and final tightened, the everest screw head is intended to fixate in its position relative to the screw shaft.If the implanted device experiences an external trauma, the angulation between the screw head and shaft can adjust.It was reported that the patient fell twice within 3 months after the index surgery.This unexpected force may have dislodged the tulip's from their intended position.The surgeon reported that the bone fusion was observed to be stable during device explant.The everest spinal system instructions for use states: "metallic implants can loosen, fracture, corrode, migrate, cause pain, or stress shield bone even after a bone has healed.If an implant remains implanted after complete healing, it can actually increase the risk of refracture in an active individual.The surgeon should weigh the risks versus benefits when deciding whether to remove the implant implant removal should be followed by adequate postoperative management to avoid refracture." in this case, the patient had fully fused and the screw provided the temporary stabilization needed during healing.Therefore, potential root causes for the tulip positioning issue reported could be attributed to the patient fall(s) following the index surgery, or normal implant wear over time, as the implants are load-sharing devices which maintained alignment until healing occurred.However, as the devices were not returned for evaluation, the failure mode could not be confirmed.
 
Event or Problem Description

Brand Name
UNIPLANAR SCREW; SIZE Ø5.5X40 MM
Common Device Name
POSTERIOR CERVICAL SCREW SYSTEM
Manufacturer (Section D)
K2M, INC.
600 hope parkway se
leesburg VA 20175
Manufacturer (Section G)
K2M, INC.
600 hope parkway se
leesburg VA 20175
Manufacturer Contact
rita karan
2 pearl court
allendale, NJ 07401
2017608000
MDR Report Key13971649
Report Number3004774118-2022-00122
Device Sequence Number4524193
Product Code NKG
UDI-Device Identifier10888857044012
UDI-Public10888857044012
Combination Product (Y/N)N
Initial Reporter StateNY
Initial Reporter CountryUS
PMA/510(K) Number
K181603
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2017
Device Explanted Year2019
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 07/06/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number2911-35540
Device Catalogue Number2911-35540
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 03/03/2022
Supplement Date Received by Manufacturer06/08/2022
Initial Report FDA Received Date03/31/2022
Supplement Report FDA Received Date07/06/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexMale